Patients with certain risk factors who are receiving lurasidone may be at risk for developing tardive syndromes, according to a case series published in Journal of Affective Disorders Report.
Patients (N=3) who received lurasidone for a mood disorder were prospectively followed for evidence of tardive syndromes. The researchers also reviewed the literature for evidence relating lurasidone with tardive syndromes risk.
Case 1 was a 31-year-old woman with bipolar I disorder (BD) who was receiving divalproex 1000 mg, clonazepam 2 mg, and quetiapine 200 mg, respectively, but was switched from quetiapine to lurasidone 60 mg due to somnolence. After 2 and a half months on lurasidone, a family member noted the patient showed dystonia with significant choreoathetoid movement of the tongue and sustained episodic phases of blepharospasm. Lurasidone was tapered over 4 months, during which time tardive syndromes worsened with each dose reduction. The patient continued to exhibit mild tongue fasciculations 6 months after lurasidone discontinuation. Symptoms of TD were resolved following quetiapine tapering.
Case 2 was a 57-year-old woman with posttraumatic-stress disorder (PTSD) and concurrent major depressive episodes receiving fluoxetine 20 mg and clonazepam 0.25 mg as needed. She experienced mixed symptoms and was prescribed quetiapine 25 mg, which was immediately discontinued use due to akathisia. She then initiated lurasidone and was titrated to 40 mg. At 3 months, the patient had new-onset akathisia with writhing movement of the tongue, painful jaw clenching, and episodic, stereotyped dystonic hand movements. Lurasidone was tapered off over 4 weeks and she continued to experience mild dyskinesia and dystonia at 24-months postdiscontinuation.
Case 3 was a 51-year-old woman with severe rapid-cycling BD II and PTSD. The patient had akathisia with quetiapine use. She was prescribed lurasidone 80 mg with divalproex 1000 mg. At 1 month, the patient experienced mild, persistent akathisia which increased at 4 months to dyskinetic movement of the tongue and mouth. The patient did not want to discontinue lurasidone because of its efficacy for other symptoms and ultimately tapered down to 40 mg, and continues to do well with very mild dyskinetic movements at 2 years.
In the literature review of studies published through July 2022, 1 case series was found to report 4 patients with BD who initiated lurasidone and experienced tardive syndromes. Another clinical trial reported that 2.3% of patients who received lurasidone for BD depression had increased Abnormal Involuntary Movement Scale scores compared with 1.2% among placebo recipients.
These findings should be confirmed in a prospective trial.
Study authors conclude, “This case series presents three patients who experienced early onset TS associated with lurasidone. Each patient included in this series developed symptoms that had at minimum 2 risk factors: female sex and presence of a mood disorder. Currently, no studies to our knowledge have assessed whether the risk factors for early onset TS are the same as those of experiencing any TS, such as female sex, older age, presence of a mood disorder, and history of acute extrapyramidal side effects. Moreover, no literature exists to assess how having multiple risk factors may synergistically exacerbate a patient’s risk.”
Nidumolu A, Pianosi A, O’Donovan C. Early onset tardive syndromes associated with lurasidone in patients with mood disorders: a case series and literature review. J Affect Disord Rep. Published online September 19, 2022. doi:10.1016/j.jadr.2022.100423